MAUDE Adverse Event Report: SIEMENS HEALTHCARE GMBH MAGNETOM SKYRA FIT; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING

SIEMENS HEALTHCARE GMBH MAGNETOM SKYRA FIT; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Model Number 10849580
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Hearing Impairment (1881)
Date of Event 06/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Siemens has initiated a detailed investigation of the reported event.The investigation is ongoing.If additional information is obtained from the customer facility or upon completion of the investigation, a supplemental report will be submitted.
 
Event or Problem Description
Siemens healthineers was made aware of a patient incident after an examination using the magnetom skyra fit 3 tesla mri system.Patient claims that after the scan he noticed loud ringing in his ears, and on an unknown day in (b)(6) 2021 he was diagnosed with hearing loss.The patient states that the headphones he alleged as being used during his examination are advertised as having 14-decibel sound reduction and that the skyrafit 3 tesla manual (document name number not provided to siemens) specifies that 30-decibel or more sound reduction is needed for patients.The event detailed could not be confirmed by siemens.The siemens healthineers regional service manager (rsm) was notified of the event and stated that the customer facility system is not serviced by siemens service organization but by a third-party service provider.It is unknown what headphones are used at the customer facility as it is not serviced by siemens healthineers.Siemens healthineers received additional information from the customer facility risk manager stating the following: the patient was examined at their facility using a routine mr prostate protocol and has not been seen at the facility since october 2021.Per the facility policy, the patient is provided with either earphones or earplugs, or a combination of both.It is unknown if the patient received both earphones and earplugs during his examination.The technologist performing the study does not recall any issues during the examination or the patient use of the squeeze ball which would have informed the technologist of a patient issue during the examination.When asked if the system was in specification at the time of the incident, the risk manager stated that preventative maintenance (pm) was performed by the third-party service provider on (b)(6) 2021, per siemens maintenance document m7-010.831.05.01.02.The next pm was due in (b)(6) 2021 and was performed on (b)(6) 2021.On (b)(6) 2021, a service call was received within the facility stating that new patient headphones were needed because ¿every patient is complaining that they can¿t hear or understand what we (the technologists) are saying via headphones.The scanner adjustments were checked.¿ the third-party service provider placed an order for a new set of headphones on or about (b)(6) 2021, and replaced them at the facility on or about (b)(6) 2021.Information regarding that patient¿s diagnosis of hearing loss, medical intervention, the current state of the patient¿s hearing (reversible or permanent hearing loss) is unknown to the customer facility.Save logs for the examination are overwritten, so there are no save logs available for 2021.Dicom images of the examination will be requested by siemens healthineers.
 
Additional Manufacturer Narrative
H3, h6: siemens healthineers has completed the investigation of the reported event.It was initially communicated that a patient claimed that he sustained hearing loss after an mri exam involving the siemens healthineers magnetom skyra fit mri system.Siemens healthineers legal department was informed about this alleged incident on 2023-06-29, two years after the incident allegedly occurred.The concerned mri system is not serviced by the siemens healthineers customer service organization, but by the 3rd party vendor, (b)(4).After siemens healthineers became aware of the incident siemens healthineers regulatory usa contacted the engineering department and hospital management for further information and data on 2023-07-20.Both (b)(4) and the hospital¿s head of the imaging department were unaware of this alleged incident.Siemens healthineers received additional event information which is detailed below.There was no data provided that could be used for an investigation.Therefore, a detailed technical investigation cannot be carried out.The hospital confirmed that the patient had a prostate exam at their facility without and with contrast agent.The mr technologist who performed the study does not recall any issues regarding this examination or the use of the squeeze ball.Consequently, no data for an investigation was generated or saved (e.G., save log, dicom images).Any further details regarding the diagnosis of the hearing loss, whether the hearing loss was temporary or is permanent, any possible medical treatment or the patient¿s current health status is unknown to the hospital.Also, according to the hospital¿s records the patient has not been seen at the hospital after (b)(6) 2021.No further details regarding this last visit or possible other visits after the alleged incident occurred were provided the hospital stated that their examination procedure includes providing patients with either headphones or ear plugs or both.The hospital did not make a statement regarding the specific hearing protection of this concerned measurement.Siemens healthineers was informed that the last preventative maintenance on this system prior to 2021-06-24 was performed on 2021-03-20 in accordance with siemens healthineers requirements as specified in the corresponding document ((b)(4)).The next regular preventative maintenance after the incident was performed on 2021-09-13.There is no mention of anything out of the ordinary concerning the preventative maintenance activities.According to the provided information there was a service call on 2021-05-14.The problem was described as follows: ¿need new patient headphones, every patient is complaining that they can¿t hear or understand what we are saying via headphone.Scanner adjustments were checked.(b)(4) placed an order for a new set of headphones on or about 2021-05-15 and replaced on or about 2021-05-21.¿ the siemens healthineers headquarter support center (hsc) checked the system remotely.They were able to confirm three tune-ups in 2021 (march 20th, november 8th, and november 11th).All tune-up tests were successful.An analysis of the siemens healthineers data base does not show a service call (notification) regarding an order for new headphones during the timeframe in question.Furthermore, the data base shows no entries for exchange, consumption or return of headphones.The magnetom family, operator manual ¿ mr system, syngo mr e11 (page 30 p.) cautions the user regarding possible injury to the patient and people in the examination room due to noise development (hearing impairment) and provides information on how to eliminate the risk.By switching the currents in the gradient coils for imaging purposes, the mechanical forces lead to noise development (humming, knocking noises) during the mr examination which can exceed 99 db(a) in the bore.The patient is to be provided with appropriate hearing protection that lowers noise to at least 99 db(a).All hearing protection devices must provide the required level of sound attenuation.Adequate attenuation levels can be achieved by using, for example, ear plugs.The standard siemens headphones are intended for communication with the patient and can be used in combination with ear plugs.For appropriate sound attenuation, the proper use of hearing protection is important.All personnel are to be trained to correctly apply the hearing protection.The required level of hearing protection is specified in the system owner manual, magnetom skyra/skyra fit, specifically the system owner manual - technical data ¿ skyra fit.There it is stated that the a-evaluated, effective sound pressure level was measured according to nema ms 4-2006 (national electrical manufacturers association) using the maximum gradient acoustic noise (mgan) method.Patients require hearing protection with an snr (= single number rating) = 24 db or more (page 7).In summary no hardware or software problem was found, which would explain the reported hearing loss.Based on the information available the root cause for an alleged hearing loss is unknown.

Brand Name
MAGNETOM SKYRA FIT
Common Device Name
SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Manufacturer (Section D)
SIEMENS HEALTHCARE GMBH
henkestrasse 127
erlangen 91052
GM  91052
Manufacturer (Section G)
SIEMENS HEALTHINEERS AG
allee am röthelheimpark 2
erlangen 91052
GM   91052
Manufacturer Contact
rebecca tudor
40 liberty blvd., mc 65-1a
malvern, PA 19355
4843234198
MDR Report Key17415528
Report Number3002808157-2023-00005
Device Sequence Number8685079
Product Code LNH
UDI-Device Identifier04056869006710
UDI-Public04056869006710
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K220589
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Administrator/Supervisor
Remedial Action Inspection
Type of Report Initial,Followup
Report Date (Section B) 06/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10849580
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/29/2023
Supplement Date Received by Manufacturer06/04/2024
Initial Report FDA Received Date07/28/2023
Supplement Report FDA Received Date06/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale